PEM Source

Your source for all things Pediatric Emergency Medicine


Question: Toxicology

A 6yo child is brought in after rescue from a housefire. He is unconscious, and has soot in his nares. You perform rapid sequence intubation. Vital signs are: Temp 37.5, HR 120, BP 68/40, O2 saturation 100%. You note a cherry red color to his skin. What is the antidote most indicated?

A. Methylene blue

B. 2-PAM

C. Hydroxocobalamin

D. Sodium bicarbonate

E. Naloxone


pemsou5_wp • January 3, 2017

Previous Post

Next Post


  1. Kelly January 5, 2017 - 4:06 pm Reply

    C. The patient’s presentation is concerning for cyanide toxicity, which, although rare, when it does occur is associated with smoke inhalation from residential and commercial fires. Soot in the mouth or nose, altered mental status, hypotension, cherry red color to the skin, inappropriately reassuringly high SaO2 are clues to the diagnosis. Cyanide antidotes include hydroxocobalamin or sodium nitrite and sodium thiosulfate.

Leave a Reply

Your email address will not be published / Required fields are marked *